Epinephrine, but not dexamethasone, induces apoptosis in human retinal pigment epithelium cells in vitro: Possible implications on the pathogenesis of central serous chorioretinopathy
Santiago Antonio B. Sibayan, MD, PhD, Karin Kobuch, MD, Detlev Spiegel, MD, Elfriede Eckert, MTA, Rita Leser, MTA, Jan Monzer, PhD, Veit-Peter Gabel, MD
The pathogenesis of central serous chorioretinopathy is poorly understood. It is believed to be due to dysfunction of the retinal pigment epithelium and/or choroid, and has been associated with elevated levels of epinephrine and administration of corticosteroids. Epinephrine and corticosteroids have previously been shown to induce apoptosis (programmed cell death) in various types of cells. It has also been shown that experimentally-induced central serous chorioretinopathy is associated with degeneration of the underlying retinal pigment epithelium. The objective of this study is to investigate whether epinephrine and dexamethasone, a corticosteroid, can induce apoptosis in cultured human retinal pigment epithelium cells. This may help elucidate the pathogenesis of central serous chorioretinopathy.
Third passage human retinal pigment epithelium cells were grown to confluence and incubated for 1 – 7 days in culture medium containing epinephrine (10 2 – 8×10 7 pg/ml) or dexamethasone (4 – 4×10 4 ng/ml). The cultures were evaluated for apoptosis by phase contrast microscopy and in situ terminal deoxynucleotidyl transferase-mediated dUTP nick-end labeling.
Epinephrine (4×10 7 – 8×10 7 pg/ml) induced apoptosis in a dose- and timedependent manner. Exposure to lower concentrations of epinephrine (10 2 – 2×10 7 pg/ml) and all tested levels of dexamethasone did not result in apoptosis.
Human retinal pigment epithelium cells may undergo apoptosis following exposure to elevated levels of epinephrine. These findings suggest a possible pathophysiologic mechanism for the development of central serous chorioretinopathy.